Alert archive / Florida / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS Mobile, AL

January 25, 2021Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this dense fog advisory at Jan 25, 2021, 8:11 PM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Jan 25, 2021, 11:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 8:11 PM CST (02:11 UTC)
In effect from
Jan 25, 2021, 11:00 PM CST
Expired
Jan 26, 2021, 10:00 AM CST
In force
11 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS74 KMOB 260211
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
811 PM CST Mon Jan 25 2021

ALZ261>266-FLZ201>206-261030-
/O.NEW.KMOB.FG.Y.0003.210126T0500Z-210126T1600Z/
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-
Including the cities of Citronelle, Saraland, Stockton, Mobile, 
Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley, 
Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay, 
Fort Morgan, Gulf Shores, Orange Beach, Century, Molino, 
Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, and Wright
811 PM CST Mon Jan 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY...

* WHAT...Visibility one quarter mile or less at times in dense 
  fog.

* WHERE...Portions of southwest Alabama and northwest Florida.

* WHEN...Until 10 AM CST Tuesday morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
030 
WWUS74 KMOB 261000
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
400 AM CST Tue Jan 26 2021

ALZ261>266-FLZ201>206-261600-
/O.CON.KMOB.FG.Y.0003.000000T0000Z-210126T1600Z/
Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-
Including the cities of Citronelle, Saraland, Stockton, Mobile, 
Prichard, Theodore, Bay Minette, Daphne, Fairhope, Foley, 
Spanish Fort, Bayou La Batre, Dauphin Island, Grand Bay, 
Fort Morgan, Gulf Shores, Orange Beach, Century, Molino, 
Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, and Wright
400 AM CST Tue Jan 26 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of southwest Alabama and northwest Florida.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Jan 25, 6:29 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 25, 6:29 PM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
629 PM CST Mon Jan 25 2021

.AVIATION...
00Z issuance...IFR ceilings will spread further inland this
evening. IFR to LIFR conditions are anticipated late tonight into
Monday morning, with potential for fog to develop and reduce
visibility to MVFR levels, with isolated IFR at times. /13

&&

.PREV DISCUSSION... /issued 349 PM CST Mon Jan 25 2021/

NEAR TERM UPDATE /Now Through Tuesday/...Broad upper ridging will
continue to shift east of our area tonight with a southwesterly
upper level flow occurring ahead of a low pressure system and
associated shortwave trough lifting northeastward across the
central/southern Great Plains. Deep layer moisture and ascent will
gradually spread eastward across our southeast MS and interior
southwest AL counties through early evening well in advance of a
cold front that will be crossing the Mississippi Valley region.
Isolated to scattered rain showers will continue to develop along
this zone of enhanced moisture/ascent during the evening hours,
and will keep 30-40% POPs roughly northwest of a Wiggins, MS to
Greenville, AL line. A few storms will also be possible across
this portion of the CWA this evening as there will be some
instability available with CAPE values up to 500-1000 J/KG.
Forecast soundings from the HRRR/RAP/NAM over northwestern
portions of the CWA continue to show a mid level cap around 700
mb, which will inhibit robust convection despite otherwise
favorable instability and shear.

The surface low pressure area will continue to lift northeastward
toward the Mid Mississippi and Ohio Valley regions through late
tonight but the attendant surface cold front slows down and may only
be approaching the far northwest part of our CWA in interior
southeast MS and southwest AL by sunrise Tuesday. The region of deep
moisture and ascent gradually becomes oriented from southwest to
northeast across our forecast area late tonight, and POPs will
increase to around 60-70% along the northwest of I-65 and 40-50% to
the southeast. The weak surface front will get a slow push southward
and may be aligned near the I-65 corridor by noon Tuesday and then
stall. Continued deep layer moisture and ascent spreading overhead
within southwest flow aloft over this boundary and decreasing
daytime stability will support further development of showers and a
few thunderstorms across our region into the day Tuesday. POPs trend
up to 60-80% southeast of a Wiggins, MS to Luverne, AL line by
Tuesday afternoon, with the highest chances aligned near the coast.
Instability and deep layer shear favors thunderstorm development
mainly along and southeast of I-65, but low level shear remains
rather weak so severe potential currently looks marginal across that
area. The warm and moist pattern will otherwise continue to favor
the development of patchy to areas of fog again late tonight into
Tuesday morning over southern portions of the area. Patchy to areas
of fog should linger near the coastal interface and area bays/sounds
into the day Tuesday. Lows tonight remain quite mild in the low to
mid 60s, while highs Tuesday will again be warm in the 70s. A HIGH
risk of rip currents will continue along local beaches into midweek.
/22

SHORT TERM /Tuesday night Through Thursday night/...Southwesterly
flow aloft prevails through early Wednesday as the local area
remains between a shortwave trough to our northwest and ridge to our
southeast. A shortwave slides across the Plains on Tuesday night,
lifts into the Midwest by Wednesday, and eventually moves across the
East Coast on Thursday. A ridge eventually builds into the central
portion of the CONUS on Thursday in the wake of the shortwave and
deep northwesterly flow sets-up overhead.

Down in the lower levels, a stalled front will still be draped
across the area (generally along/near the I-65 corridor) on Tuesday
evening. Further to our west, a broad area of low pressure will
develop along the front (likely over Louisiana) on Tuesday night.
Moist southwesterly flow will continue to get pumped into the area,
especially areas south of the front, around the surface ridge
located over the western Atlantic. The stalled front will serve as a
focus for the rain with a band of showers and storms lifting north
from the coast during the evening hours on Tuesday. There will be
some instability (MLCAPE of ~500 J/kg) along/south of the front,
shear along the front, and less of a mid-level warm layer (around
700mb on forecast soundings) right in the vicinity of the front for
a few hours on Tuesday night. For this reason, a strong storm or two
are possible during that timeframe. The main threat with any
stronger storms would be damaging wind gusts. That said, confidence
is not high on this threat materializing on Tuesday night and we
will continue to monitor the threat.

While confidence is low on a severe threat materializing, our
confidence is much higher on the potential for fog on Tuesday night.
Recent SREF guidance continue to paint a bulls-eye for fog
development along the coast and across the nearshore waters in the
Tuesday night through early Wednesday morning timeframe. Fog should
remain right along the coast and out over the Gulf after sunset on
Tuesday and will spread further inland through early Wednesday
morning. The fog will quickly retreat back to the Gulf by mid-
morning on Wednesday as the aforementioned surface low and a
trailing cold front quickly lift across the area on Wednesday
morning. This frontal passage will also signal the end of the rain
on Wednesday afternoon. A dry, northwesterly flow settles into the
area in the wake of the front.

Temperatures remain mild ahead of the front. In the wake of the
front, temperatures plunge into the 30s area-wide by Thursday
morning. High temperatures will struggle on Thursday with
temperatures only topping out in the 50s. Temperatures crater into
the upper 20s to low 30s north of I-10 by Friday morning.
Temperatures will fall below freezing across inland counties for
around 5-6 hours on Friday morning with the wind chill bottoming out
in the 20s north of the beaches.

Rip current risk remains HIGH through Wednesday night. The risk
for rip currents should begin to decrease by Thursday. 07/mb

EXTENDED TERM /Friday Through Monday/...Ridging aloft builds
into the central half of the CONUS late in the work week, keeping
the local area in a dry, northwesterly flow aloft. A shortwave
trough pushes across the West Coast on Friday and slides into the
Plains by Saturday. The ridge gets nudged into to eastern half of
the CONUS early in the weekend as the aforementioned shortwave
pushes into the Plains. Winds aloft turn zonal late in the weekend
as the shortwave pivots into the Midwest.

The local area remains dry on Friday as we remain on the southern
periphery of a surface high. As the high slides further to the east,
winds at the surface gradually turn southerly and moisture slowly
begins to seep back into the area from west to east. Opted to trim
back the POPs on Saturday afternoon given the lack of appreciable
moisture return during the day. Meanwhile, a surface low develops
over the Plains on Saturday and lifts into the Upper Midwest and
Great Lakes regions on Sunday. Rain chances increase in the Saturday
night and Sunday timeframe ahead of the trailing cold front
associated with the surface low. The best dynamics are well to the
north of the region with little to no instability overhead, so there
are no thunderstorms in the forecast this weekend (for now). Rain
will come to an end late Sunday as the front eventually kicks out of
the area.

Temperatures rebound through the weekend with slightly warmer highs
and lows each day ahead of the next cold front. The rip current risk
will likely be LOW by Friday. 07/mb

MARINE...Patchy to areas of marine fog will be the primary concern
over the next two days as a warm and moist southerly flow persists
over cool waters. Fog may become dense at times, and this reduction
in visibility will impact vessel navigation through Tuesday night.
We will monitor trends closely and may need to issue additional
Dense Fog Advisories. Small craft operators over the Gulf should
exercise caution this evening until winds decrease slightly. A
moderate to strong offshore flow returns late Wednesday into
Thursday following the passage of a cold front. This will result in
hazardous conditions to small craft and Small Craft Advisories will
likely be required. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Wednesday night for ALZ265-
     266.

FL...High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 8:15 PM CSTMarine Dense Fog AdvisoryMOB16 hr
Jan 26, 2:36 AM CSTSpecial Weather StatementMOBChoctaw54 min
Jan 26, 3:27 AM CSTSpecial Marine WarningMOB93 min
Jan 26, 3:50 AM CSTSpecial Weather StatementMOBWilcox55 min
Jan 26, 4:04 AM CSTSpecial Weather StatementMOBWashington56 min
Jan 26, 4:53 AM CSTSpecial Marine WarningMOB97 min
Jan 26, 6:29 AM CSTSpecial Marine WarningMOB91 min
Jan 26, 8:00 AM CSTSpecial Marine WarningMOB90 min
Jan 26, 9:18 AM CSTSpecial Marine WarningMOB87 min
Jan 26, 3:06 PM CSTMarine Dense Fog AdvisoryMOB23 hr
Jan 26, 3:06 PM CSTSmall Craft AdvisoryMOB54 hr
Jan 26, 4:33 AM CSTSpecial Weather StatementMOBOkaloosa42 min
Jan 26, 7:42 AM CSTAreal Flood AdvisoryMOBOkaloosa3 hr

Nearby

Dense Fog Advisories in Florida, 2021Dense Fog Advisories in Alabama, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.